SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
74023281 |
| Medical Device Problem Codes |
Degraded (1153); Fracture (1260)
| Health Effect - Clinical Codes |
Pain (1994); Joint Laxity (4526)
| Date of Event |
12/01/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed on (b)(6) 2008, the patient experienced pain and instability.Upon examining patient the current surgeon found ap instability and talking to original surgeon they established the post of one (1) journ art ins bcs std 7-8 lt 9 is worn/broken.This adverse event was treated by a revision surgery on (b)(6) 2025, in which one (1) journ art ins bcs std 7-8 lt 9, one (1) gns ii resurf pat 35 mm, and one (1) jour fem cocr np lt sz 7 were explanted.Additionally, one (1) rev journey art ins bcs std 7-8 lt 9 and one (1) gns ii resurf pat 35 mm were implanted.Current health status of the patient is unknown.
Additional Manufacturer Narrative
H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alter the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Additional information: b2: outcomes attributed to adverse event, d10: concomitant medical products and therapy dates, h6: type of investigation and investigation findings, h7: if remedial action initiated, check type and h9: if action reported to fda under 21 usc 360i(g), list correction/removal reporting number.Correction: d4: lot # h11: the device was not returned for evaluation.However, the photographs were reviewed and revealed the presence of scratches and the post of the insert had broken off.The part of the post that got separated is not shown in the images.The clinical/medical investigation concluded that, the knee systems instructions for use includes warnings, precautions, and adverse effects noting implants have a finite expected service life and improper alignment/migration, activity/trauma, muscle/fibrous tissue laxity can contribute to component wear, loosening, damage/breakage and may need to be replaced in the future.The explanted polyethylene components were reportedly replaced with the same size implants.The current health status of the patient is unknown.Of note, the concomitant femoral component was phased out.A field action was initiated which communicated that the first-generation journey bcs tibial insert remains available but should only be used for polyethylene exchange revision of the first-generation journey bcs total knee constructs where the femoral and tibial baseplates are well-fixed.Although a definitive clinical root cause cannot be concluded, it is likely multifactorial, including component wear secondary to duration of service with probable muscle and fibrous tissue laxity along with possible component loosening and/or migration.Based on service life, it is unlikely that the field action of the phased-out component is relative to the need for revision after almost 17 years in-vivo.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of previous actions concluded that there is a higher-than-expected risk of revision surgery for the first generation of journey bcs systems.It was recommended to undertake a field safety corrective action to inform surgeons of the higher expected risk of revision and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.According with inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of polyethylene as rod and plate shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.